Objective: To establish specific criteria by which selective serotonin reuptake inhibitor (SSRI) discontinuation syndrome may be identified.
Data sources: MEDLINE and PSYCHLIT databases were searched for case reports published from 1986 to 1997 inclusive, and references of relevant articles were also searched.
Study selection: Forty-six case reports of symptoms following the discontinuation of fluoxetine, fluvoxamine, paroxetine or sertraline were selected. Three studies of SSRI discontinuation were also reviewed.
Data extraction: Demographic and treatment information, as well as the timing, duration, number, nature and frequency of dicontinuation symptoms.
Data synthesis: Paroxetine was most frequently implicated. The drug had been tapered in half of the cases. In some cases, symptom onset began during taper, whereas, in most cases, symptoms began within 1 to 3 days of drug discontinuation. Fifty-three different symptoms were reported, with dizziness being the most common. Other common symptoms were nausea or emesis, fatigue, headache, gait instability and insomnia. Shock-like sensations, paresthesia and visual disturbances were the most rare. Without intervention, symptoms persisted for more than a week in half of the cases. In cases in which the SSRI was restarted, symptoms resolved within 72 hours. In some cases, withdrawal symptoms recurred when the same SSRI was again discontinued.
Conclusions: Findings were used to construct diagnostic criteria for the SSRI discontinuation syndrome. These criteria are 2 or more of the following symptoms developing within 1 to 7 days of discontinuation or reduction in dosage of an SSRI after at least 1 month's use, when these symptoms cause clinically significant distress or impairment and are not due to a general medical condition or recurrence of a mental disorder: dizziness, light-headedness, vertigo or feeling faint; shock-like sensations or paresthesia; anxiety; diarrhea; fatigue; gait instability; headache; insomnia; irritability; nausea or emesis; tremor; and visual disturbances.